Louisiana, 2009

Lightning Strikes in Louisiana, July 23, 2009

July 23, 2009 · NWS LCH · 3 events in 2 counties and zones

Scattered thunderstorms across southwest Louisiana formed throughout the day, producing several damaging lightning strikes and one funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Scattered thunderstorms across southwest Louisiana formed throughout the day, producing several damaging lightning strikes and one funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 23, 9:52 AM CST, 53 minutes earlier.

Area forecast discussion, Jul 23, 9:52 AM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1052 AM CDT THU JUL 23 2009

.UPDATE...
WEAK FRONT STALLED ACROSS INLAND SE TX/C LA...WITH WEAK NE FLOW
ACROSS NE TX/N LA...AND SW FLOW ACROSS THE COASTAL WATERS...WITH
CALM WINDS NEAR THE BROAD FRONTAL TROF. KLCH RADAR SHOWS ISO/SCT
SHRA/TSRA ACROSS THE COASTAL PARISHES OF S LA AND ADJACENT COASTAL
WATERS OUT 60NM. JUST RECEIVED A REPORT OF A TROPICAL FUNNEL CLOUD
FROM A TOWERING CU ACROSS SE CALCASIEU PARISH NEAR THE HAYES/BELL
CITY REGION...WHICH IS TYPICAL FOR THIS TIME OF YEAR.

FOR THE FORECAST...AREAS NORTH OF THE INTRACOASTAL WATERWAY WILL
REMAIN PRECIP FREE THROUGH EARLY AFTERNOON...WITH TEMPS EXPECTED
TO RISE INTO THE LOWER/MID 90S. AFTERWARDS...CURRENT WV IMAGERY
SHOWS A WEAK PERTURBATION OVER C TX MOVING ESE. THE 12Z NAM SHOWS
MID LEVEL MOISTURE POOLING AND LIFT OVER OUR REGION AFTER 21Z...WHICH
WILL BE JUST IN TIME OF MAX HEATING FOR THE REGION...RESULTING IN
SCT SHRA/TSRA DEVELOPMENT LATE THIS AFTERNOON INTO THE EARLY EVENING.
SINCE CONFIDENCE OF THIS HAPPENING IS ABOUT 50/50...ONLY RAISED
POPS TO 30% FOR THIS TIME PERIOD.

DML

&&

.PREV DISCUSSION... /ISSUED 633 AM CDT THU JUL 23 2009/

AVIATION...
VFR CONDITIONS EXPECTED FOR THE TIME PERIOD WITH THE EXCEPTION OF
AEX EARLY THIS MORNING. INCLUDED A TEMPO GROUP FOR THE
POSSIBILITY OF RESTRICTIONS FOR LOW CEILINGS. LIGHT AND VARIABLE
WINDS SHOULD PERSIST ACROSS THE AREA THANKS TO A FRONTAL BOUNDARY
MEANDERING AROUND THE REGION THROUGH THE NEXT 24 HOURS. WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS POSSIBLE AROUND THE REGION WITH THE
FRONT IN THE AREA AND DAYTIME HEATING. INCLUDED VCTS FOR THIS
POSSIBILITY BUT SHOULD COME TO AN END THIS EVENING.

GRIFFIN

PREV DISCUSSION... /ISSUED 328 AM CDT THU JUL 23 2009/

SYNOPSIS...
A DIFFUSE SURFACE FRONTAL BOUNDARY IS LOCATED ACROSS THE NORTHERN
FRINGES OF THE FORECAST AREA THIS EARLY MORNING. MOISTURE ANALYSIS
USING LATEST RAOB AND GPS-MET DATA SHOWS DRIER AIR ALONG THE
FRONTAL BOUNDARY WITH PWAT AROUND 1.30 INCHES TO AROUND 1.75
INCHES NEAR THE COAST.

UPPER AIR ANALYSIS ALSO SHOWS A RIDGE HANGING AROUND OUT IN THE SOUTHWEST
U.S. WITH A LARGE TROUGH ACROSS MUCH OF THE EASTERN U.S. AGAIN
THIS IS CREATING A NORTHERLY FLOW ALOFT ACROSS THE FORECAST AREA.
THIS IS HELPING TO ENHANCE SOME LAND BREEZE NOCTURNAL SHOWERS AND
THUNDERSTORMS ACROSS THE COASTAL WATERS AND COASTAL MARSHES...WITH
STORM MOTION KEEPING THE MAJORITY OF THE ACTIVITY OFFSHORE.

RUA

DISCUSSION...
SURFACE FRONT WILL WAFFLE AROUND THE NORTHERN ZONES TODAY WITH
BEST MOISTURE CONFINED SOUTH OF IT...OR ROUGHLY FROM THE HIGHWAY
190 CORRIDOR AND SOUTH. ALSO...WITH 70H FLOW EXPECTED TO CONTINUE
FROM THE NORTH...SEA BREEZE SHOULD BE LATE IN DEVELOPING AND
CONFINED CLOSER TO THE COAST. THEREFORE...WILL KEEP CHANCE POPS
FOR THE SOUTHERN ZONES...AND DROP POPS OVER THE NORTHERN ZONES TO
SLIGHT CHANCE.

FRONTAL SYSTEM WILL DISSIPATE OVER THE FORECAST AREA ON
FRIDAY...WITH DRIER AIR ESPECIALLY IN THE MID LEVELS FILTERING
INTO THE FORECAST AREA. THEREFORE...SHOULD ONLY SEE ISOLATED...AT
BEST...IN THE WAY OF CONVECTION WITH THIS SCENARIO CONTINUING INTO
THE WEEKEND. WITH LESS CONVECTION...AFTERNOON HIGH TEMPERATURES WILL BE
A LITTLE HIGHER THAN THE PAST FEW DAYS.

MONDAY BEGINS A TRANSITION INTO A MORE MOIST PATTERN AS PROGS
STILL SHOW SUB-TROPICAL RIDGE BUILDING ACROSS THE GULF OF MEXICO
INTO THE FORECAST AREA. THIS WILL PROVIDE A DEEPENING SOUTHERLY
FLOW WITH PWAT VALUES REACHING 2 INCHES OR GREATER BY TUESDAY.
THEREFORE...NEXT WEEK SHOULD SEE A DECENT SHOT OF MAINLY DIURNAL
SEA BREEZE DRIVEN SHOWERS AND THUNDERSTORMS WITH TEMPERATURES
PRETTY CLOSE TO NORMAL.

RUA

MARINE...
MAINLY LIGHT SOUTHWEST TO WEST WINDS WILL CONTINUE TODAY INTO
FRIDAY AS A SURFACE FRONT STALLS JUST NORTH OF THE COASTAL WATERS
AND DISSIPATES. THESE CONDITIONS ARE EXPECTED TO PREVAIL INTO THE
WEEKEND. BY NEXT WEEK...A SURFACE HIGH WILL BUILD ACROSS THE
NORTHERN GULF AND INTO THE FORECAST AREA. THIS WILL PROVIDE LIGHT
TO MODERATE SOUTHERLY WINDS...WITH AN INCREASE CHANCE OF SCATTERED
SHOWERS AND THUNDERSTORMS.

RUA

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  93  74  94  76  94 /  30  30  20  10  20
KBPT  94  75  95  76  95 /  30  30  20  10  20
KAEX  94  71  96  71  96 /  30  30  20  10  20
KLFT  92  74  94  75  94 /  30  30  20  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 23, 3:30 AM CST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
430 AM CDT THU JUL 23 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-241030-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
430 AM CDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A WEAK SURFACE FRONT WILL STALL ACROSS CENTRAL LOUISIANA.
SCATTERED SHOWERS AND A FEW THUNDERSTORMS CAN BE EXPECTED ALONG
AND SOUTH OF THE FRONT. FREQUENT LIGHTNING AND LOCALLY HEAVY
RAINFALL CAN BE EXPECTED WITH THE STORMS. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
RAIN CHANCES ARE EXPECTED TO BE ISOLATED AT BEST THROUGH THE
WEEKEND AS DRIER AIR WORKS INTO THE AREA. DEEPER MOISTURE IS
EXPECTED NEXT WEEK WITH A DAILY CHANCE OF SHOWERS AND
THUNDERSTORMS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RUA

In the hours before

Special weather statement, Jul 23, 9:50 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1050 AM CDT THU JUL 23 2009

LAZ041>045-051>055-TXZ201-215-216-232300-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-HARDIN-
JEFFERSON-ORANGE-
INCLUDING THE CITIES OF...LAKE CHARLES...JENNINGS...CROWLEY...
LAFAYETTE...ST. MARTINVILLE...CAMERON...ABBEVILLE...NEW IBERIA...
MORGAN CITY...LUMBERTON...BEAUMONT/PORT ARTHUR...ORANGE
1050 AM CDT THU JUL 23 2009

...TROPICAL FUNNEL CLOUDS POSSIBLE...

AT 1030 AM...THE NATIONAL WEATHER SERVICE HAS RECEIVED A REPORT OF
A FUNNEL CLOUD IN THE VICINITY OF HAYES LOUISIANA.

A STALLED FRONT EXTENDS WEST-TO-EAST THROUGH LUMBERTON TEXAS
THROUGH OPELOUSAS LOUISIANA. AN UNSTABLE MARINE AIRMASS REMAINS
IN PLACE SOUTH OF THIS STALLED FRONT...CREATING FAVORABLE
CONDITIONS FOR TROPICAL FUNNEL CLOUDS.

THESE TROPICAL FUNNEL CLOUDS ARE USUALLY SHORT-LIVED AND DO NOT
REACH THE GROUND. IF A FUNNEL CLOUD REACHES THE GROUND...MINOR
DAMAGE MAY OCCUR...AND A TORNADO WARNING WILL LIKELY BE ISSUED.

STAY TUNED FOR LATER STATEMENTS AND UPDATES ON THIS WEATHER
SITUATION.

The radar

The Lake Charles radar (KLCH), 40 km away, was scanning. The volume nearest the first event began at 16:43 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Cameron

When
July 23, 10:45 AM CST
Where
Cameron County, 3.29 mi SSW of Creole
Reported by
Broadcast Media
Coordinates
29.774, -93.115

KPLC-TV reported a well-defined funnel cloud south of Creole, which was confirmed by photos.

Lightning, Jefferson Davis

When
July 23, 4:16 PM CST
Where
Jefferson Davis County, 0.43 mi ESE of Jennings
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.217, -92.663

Jennings Police Department reported lightning struck a home on South Lake Arthur Avenue and set it on fire.

Lightning, Jefferson Davis

When
July 23, 4:30 PM CST
Where
Jefferson Davis County, 2.34 mi SE of Jennings
Property damage
$5,000
Reported by
Newspaper
Coordinates
30.200, -92.638

Jennings Daily News reported lightning struck an oil tank at the Texas Petroleum Investment Company on East Racca Road, setting it on fire. Smoke from the fire was visible throughout the city of Jennings.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190260, 190265, 190270.